MAUDE Adverse Event Report: STRYKER TRAUMA KIEL UNIVERSAL ROD T2 FEMUR Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL UNIVERSAL ROD T2 FEMUR Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The stryker rep reported they were supporting a case where the surgeon was using the universal rod and reduction.The surgeon applied a lot of force through a hammer which caused the device to break.The spoon part of the instruments broke away from the rod, leaving it in the femoral canal.The spoon was retrieved by opening the femur at the fracture site, and the rep reported that this would of had to be carried out to reduce the fracture anyway.Slight delay, no more than 5 minutes.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by rough handling.The device inspection revealed the following: the returned device shows traces of a high frequently usage.The thread of the universal rod was found completely broken off.It broke at the last windings.The breakage surfaces show a smooth structure.Plastic deformation along the breakage surfaces is not found.Furthermore, hammer signs were found on the handle surface.The broken off part was returned as well and was found to be stuck in the counterpart, which was returned as well.The breakage surfaces show the typically structure of a brittle fracture, which is supported by the event description ¿the surgeon applied a lot of force through a hammer which caused the device to break.¿ referring to the very long period since manufacturing [manufactured in 2004] the device has reached the end of its useful service-life and had fulfilled its tasks in former surgeries as intended, until the reported event, without problems reported.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.

Brand Name
UNIVERSAL ROD T2 FEMUR Ø9 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8429110
Report Number0009610622-2019-00111
Device Sequence Number239261
Product Code LXH
UDI-Device Identifier04546540196019
UDI-Public04546540196019
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060110
Device Lot NumberK797491
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2019
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer04/11/2019
Initial Report FDA Received Date03/18/2019
Supplement Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age25 YR